EconPapers    
Economics at your fingertips  
 

Retrieving the implicit risk neutral density of WTI options with a semi-nonparametric approach

Lina Cortés (), Andrés Mora-Valencia and Javier Perote ()

The North American Journal of Economics and Finance, 2020, vol. 54, issue C

Abstract: This paper contributes to the literature on the estimation of the Risk Neutral Density (RND) function by proposing a log-semi-nonparametric (log-SNP) distribution as the implicit RND when the Gram-Charlier model is used for option pricing. The performance of the model is compared to the lognormal (Black Scholes) benchmark for a sample of option prices for West Texas Intermediate (WTI) crude oil that were traded in the period between January 2016 and December 2017. Results show that the lognormal specification tends to systematically undervalue option prices and that the proposed log-SNP distribution, which explicitly adjusts for negative skewness and excess kurtosis, results in markedly improved accuracy, especially in periods of market instability. As a result, the implied skewness and excess kurtosis are relevant sources of information on market expectations that should be used for hedging and risk management purposes.

Keywords: Oil prices; Option pricing; Risk neutral density; Semi-nonparametric approach (search for similar items in EconPapers)
JEL-codes: C14 G12 Q47 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062940818301980
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:54:y:2020:i:c:s1062940818301980

DOI: 10.1016/j.najef.2018.10.010

Access Statistics for this article

The North American Journal of Economics and Finance is currently edited by Hamid Beladi

More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-10-08
Handle: RePEc:eee:ecofin:v:54:y:2020:i:c:s1062940818301980